Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 93, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2003, 10:59 PM EDT for New Hanover County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 10:59 PM EDT (02:59 UTC)
- Expired
- Jul 10, 2003, 12:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2709 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 100259
SVRILM
NCC129-100400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1059 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL MIDNIGHT EDT
* AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
WRIGHTSBORO...OR ABOUT 5 MILES NORTH OF WILMINGTON...MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITH CREEK AROUND 1110 PM
OGDEN AROUND 1115 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3429 7773 3412 7791 3418 7795 3424 7797
3430 7804 3439 7798 3437 7793 3439 7783
$$
KREITNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:45 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 9, 8:45 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 845 PM EDT WED JUL 9 2003 PUBLIC: SOME ISOLATED CONVECTION OVER THE CWA THIS EVENING AS A MORE SUBSTANTIAL LINE OF THUNDERSTORMS DROPS SOUTH TOWARDS THE CWA FROM THE NORTH. SOME OF THESE STORMS ARE STRONG...AND EVEN WITH THE LOSS OF DAYTIME HEATING SHOULD CONTINUE TO BE SO AS THEY CROSS INTO OUR NORTHERN COUNTIES ON THE NC SIDE OF THE BORDER. WILL UPDATE MAINLY THE NC ZONES TO REFLECT THIS NEW REALITY BY UPPING POPS AND CLOUD COVER. MARINE: MAIN ADJUSTMENT TO THE CWF WILL BE TO MENTION THE FEW TSRA THAT MIGHT MAKE IT OVER MY NORTHERN WATERS LATER THIS EVENING. OTHERWISE SW FLOW UNTIL FURTHER NOTICE. .ILM... .NC...NONE. .SC...NONE. PUBLIC: KREITNER MARINE: RAS
Hazardous weather outlook, Jul 9, 3:17 AM EDT, 19 hours 42 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 317 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE... A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING ...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND 110 DEGREES DURING THIS TIME. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE...LITTLE PEE DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS WILMINGTON FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOEHLER
In the hours before
Special weather statement, Jul 9, 9:29 PM EDT, 1 hour 30 minutes before
NCZ096-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 929 PM EDT WED JUL 9 2003 ...GUSTY THUNDERSTORM WINDS TO AFFECT BLADEN COUNTY... THROUGH 1030 PM...APPROACHING STRONG THUNDERSTORMS WILL SPREAD NORTH WINDS GUSTING NEAR 40 MPH ACROSS BLADEN COUNTY. THE THUNDERSTORMS WILL ENTER NORTHERN BLADEN COUNTY...WHERE HEAVY DOWNPOURS...HAIL... AND FREQUENT LIGHTNING CAN BE EXPECTED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. RAS
Local storm report, Jul 9, 10:12 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1012 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM ST. PAULS NC WIND DAMAGE
07/09/03 ROBESON TREES DOWN.
43Local storm report, Jul 9, 10:14 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1014 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM 2 NW ST. PAULS NC WIND DAMAGE
07/09/03 ROBESON TREES DOWN ON UNION CHAPEL
ROAD.
43Local storm report, Jul 9, 10:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM 4 N WHITE OAK NC WIND DAMAGE
07/09/03 BLADEN TREES DOWN ON HWY 53
BETWEEN WHITE OAK AND
CUMBERLAND CO. LINE.
REPORTED BY BLADEN 911.
43Local storm report, Jul 9, 10:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1050 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM RIEGLEWOOD NC WIND DAMAGE
07/09/03 COLUMBUS TREES DOWN. REPORTED BY
FIRE/RESCUE
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:07 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 53 min |
| Jul 9, 9:58 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 32 min |
| Jul 9, 10:23 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, Pender | 52 min |
| Jul 9, 11:12 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, Pender | 63 min |
| Jul 9, 11:25 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Jul 9, 11:48 PM EDT | Special Marine Warning | ILM | 117 min | |
| Jul 10, 2:11 AM EDT | Special Marine Warning | ILM | 64 min | |
| Jul 10, 6:38 PM EDT | Special Marine Warning | ILM | 112 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.